Although penicillin allergy is the most commonly reported medication allergy in children, the true incidence of this allergy in children is low with data suggesting that the large numbers of adverse drug reactions reported by parents as signs of an allergic reaction, such as rash or diarrhea associated with antibiotics, may not be consistent with a true allergic reaction.
Many people who report an allergy to penicillin actually are not allergic to penicillin, according to a study presented at the American College of Allergy, Asthma and Immunology (ACAAI) Annual Scientific Meeting, in Atlanta.
A penicillin "allergy" label adversely affects the quantity and quality of healthcare in hospitalized patients, according to a study in the March issue of the Journal of Allergy and Clinical Immunology. The penicillin allergy label is the most common drug "allergy" listed in medical records during hospital admissions.
Children hospitalized for pneumonia have similar outcomes, including length of stay and costs, regardless of whether they are treated with “big gun” antibiotics such as ceftriaxone or cefotaxime or more narrowly focused antibiotics such as ampicillin or penicillin, according to a Vanderbilt study published in Pediatrics.